Q: Combined ingestion of aspirin and acetaminophen tends to cause more? (select one)
A) Hepatic failure
B) Renal failure
In intentional drug overdoses, it is common to ingest two or more drugs together, particularly easily accessible aspirin and acetaminophen. Acetaminophen after oxidative metabolism becomes reactive quinoneimine and gets conjugated to glutathione. On the other hand, aspirin gets converted to salicylate, which gets highly concentrated in the cortex and papillae of the kidney, where it depletes glutathione. Without glutathione depleted, the reactive quinoneimine of acetaminophen produces lipid peroxides causing necrosis and calcification of the papillae.
Also, aspirin suppresses prostaglandin production resulting in decreased kidney blood flow and so ischemia potentiating the above mechanism.
References:1. Duggin GG. Combination analgesic-induced kidney disease: the Australian experience. Am J Kidney Dis 1996; 28:S39.